? Confused

Hi I am hoping someone an throw some light on my visit to my GP.

Approx. 1 month ago I had a very comprehensive blood screening, everything was tested (I posted results on site). TSH 0.59 mU/L. 0.3-5.5). Free thyroxine 22.9 pmol/L (11.0-23.0.)

I have been taking 100mcg Levo after an increase from 75mcg/100mcg on alternate days about 8 weeks ago.

On Friday last week I had my annual check up with the nurse. She too took bloods. I didn't ask what she was testing for, just that I had had a full blood screening only a couple of weeks ago...she informed me that it was part of the testing so she needed to do it again.

I received a letter yesterday asking me to make an appointment to see my GP. I managed to get an appointment this morning. She tells me that my TSH is 0.2 (0.3-5.5). and my T4 is now 24 (11.0-23.0) and I am now hyper! The only hyper symptoms I seem to have are palpitations, which I take 20mg propranolol twice a day for, and have been since last June, when I has a TT. I am putting on weight and am still tired and lethargic which I thought were hypo symptoms... she wanted to reduce my Levo to 75 mcg, but I persuaded her to leave me on 100mcg in week and 75mcg at weekends....I will try this, but I have TED and when I was on the low dose of Levo I had double vision...on increasing to 100mcg each day this double vision has now gone...my eyes are still swollen but I can cope with that, but not the double vision returning. Can anyone tell me how my bloods can alter in such a short time? and do you think by reducing the Levo only by 50mcg a week it will make much difference. Does anyone else feel tired and put on weight even with hyper results??? Sorry about the long post...

8 Replies

oldestnewest
  • Hi Foxie1234, was the test done after you took Levo? This may explain a higher ft4 level in your blood. I think it's also possible that when you tested before the dose wasn't fully reflected in your blood and the ft4 has been building up in your blood since. Having ft4 over range means you are over replaced, based on the information on this forum (not just the gp approach).

    My last bloods were similar to yours although mine were tested more than 24 hours after taking Levo and the ft4 was suppressed. I was feeling ok and had no specific hyper symptoms - I did post about it as I didn't know how to tell if my dose was too low or too high (you can see in my post history). I don't think there's a consensus about hypo v hyper symptoms so I resorted to a Fitbit and monitoring blood pressure instead. I still play with my dosing and being v sensitive to tiny changes I swing from being well to being hypo/hyper regularly, almost daily, at the moment. My symptoms can be same in both situations but there is a clear increase in my pulse when my dose is too high.

  • Foxie1234,

    Such sloppy languange from a doctor. It is impossible that a patient without a thyroid can be hyper. If she means you are over medicated she should say so!

    Some patients need low TSH and FT4 slightly over range to deliver reasonable FT3 levels. Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email louise.roberts@thyroiduk.org.uk if you would like a copy of the Pulse article to show your GP.

    Your TSH is low but it isn't suppressed. It can be helpful to suppress TSH because that will reduce TED flare ups. If you feel better on 100mcg daily I would stick with it. Are you seeing an opthalmologist about TED?

  • Hi Clutter

    I agree that it is sloppy language.

    When I was hyper my T4 went off the scale > 90 I experienced a thyroid storm, but that is another story!! This experience is still very much in my mind, so any mention of hyper and I panic...I am aware that this will not happen again as I now have no thyroid gland, but it still makes me very anxious.

    I will, however, follow GPs advice and try 75mcg at weekends and see how I go. If my double vision comes back I will increase again to 100mcg.

    Yes, I am under an opthalmologist. I have had an MRI on my head and orbits and I am using eye gel four times a day, which helps with dryness. I have a follow up appointment with opthalmologist Tuesday after Easter.

    I am at an age where we never question our doctors, BUT, we are changing our thoughts and starting to question things regarding our health, and finding mistakes/contradictions regarding the advice we have been given. Thank goodness for sites like this.....

  • I was on proprananol for 3 months before I binned it. I was only taking 20mg per day. I put on weight, felt terrible and so tired no energy. You maybe need to reduce your levo very slightly and reduce your proprananol very slowly as it blocks the thyroid hormones. I would say they are working against eachother and you need to find a happy medium. The levo may have caused the palpatations and the proprananol is making you feel hypo. You didnt say if the betablocker is essential to your health? If its not I would suggest you wean yourself off slowly and get rid of it. Long term use of betablockers cause type 2 diabetes. X

  • With regards to the change in results, results can vary and you were pretty near the upper limit in the first test so it wasn't a big increase but enough to take you over range. Getting the dosage/blood test levels right can be a balancing act and can take a bit of fine tuning.

    Try to get blood tests done at the same time each time, leave as long a gap as possible after taking your Levo (so if you take it in the morning get your blood done the next morning before taking Levo), and some people recommend you fast beforehand (you can drink water) although this may only be practical if getting a morning test (don't do it if you'll get so hungry that you will faint or something). This way the results won't be being interfered with by other factors.

  • As always your t3 would be a valuable measurement. Wondering if you're converting or if it is just sitting there. The propanolol will be making it harder to convert the levo to t3.

  • My Free T3 on the first blood test 24 Feb was 5.7 pmol/L (4.1-7.9)... on the second test last Friday it was not taken. I was not prepared for the Drs to do another test so quickly, so I did not fast and it was taken later in the morning than I usually have my bloods done for the thyroxine levels. I take my Levo at night so usually there is a 10 hour gap before my blood tests....I have decided to cut my propranolol down gradually....so I will see if this makes any difference. Thank you for replying to my post.

  • Hi Foxy

    My latest NHS test results from last week are:

    TSH 0.05 (0.3-4.2) FT4 23.3 (12-22) however I did a medichecks Ultravit on the same day which gave me a FT3 measurement of 4.8 (3.1-6.8). This is a big change from 2 months ago when TSH was 5.1 and FT4 16.7 and felt dreadful (i was raised 25mcg)

    I have no hyper symptoms but then my FT3 is well in middle of range despite slightly over range FT4 so I wouldnt have and you may be the same. The main symptoms I still have (inc weight and fatigue) could be caused by my body wanting T3 higher in range to feel totally well or vitamin levels as my symptoms mainly overlap. Turns out my vits do need some work and I may not be converting T4-T3 as well as I should, so going to rule out vits first.

    In the absence of hyper symptoms I would stand your ground and refuse to accept a dose drop without them showing your FT3 is high (even do test yourself if thats the only way, it will put your mind at rest too). TUK site has links to good labs, Medichecks do Thyroid Tursdays with reduced test prices, I had basic thyroid (inc FT3) for £29 instead of £39 if you need to go that route (easy finger prick test)

    You should be able to trust that Dr knows best but I saw 4 different ones at my practice before finding a keeper and always take a sheaf of research with me.

You may also like...